Iowa, 2006

Hail and Damaging Winds in Iowa, April 18, 2006

April 18, 2006 · NWS DMX · 13 events in 8 counties and zones

S. in the upper atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$41,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Low pressure lifted northeast from the southwest U.S. in the upper atmosphere. A surface low formed and tracked east-northeast across northern Missouri into Illinois during the late afternoon and evening hours. Moisture with this system was quite limited with surface dew points holding in the 50s across southern Iowa. In spite of the limited moisture, with precipitable water values around one inch, thunderstorms fired during the evening hours. The wind profile was quite favorable for thunderstorm development, and freezing levels were relatively low, in the 11,000 to 12,000 foot range. The bulk of the severe weather was to the south of Iowa, however thunderstorms developed in south central into central Iowa during the evening. There were a few reports of high winds, but most of the storms produced hail. The severe storms produced three quarter inch to one inch diameter hail from the south central counties into the central counties. The most significant wind damage occurred in Jasper County around the Colfax area. High winds downed power poles in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 18, 2:00 PM CST, 5 hours 15 minutes earlier.

Area forecast discussion, Apr 18, 2:00 PM CST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
300 PM CDT TUE APR 18 2006

.DISCUSSION...
MARCH OF UPPER LOW IS FAIRLY WELL LOCKED NOW MODEL WISE AS THE SYS
MOVES SLOLY ACRS SRN MN THRU THU AND FRI. DVLPG IMPRESSIVE LATE
SEASON SNOW STORM SHOULD REALLY DUMP THE SNOW ACRS THE BLACK HILS AS
NW WNDS ARE HITTING 56KTS NOW IN FAR NWRN SD ON THE SFC. IN THE
SHORTER TERM...STILL LOOKING FOR SOME ELEVATED STORMS TO GO IN FAR
SRN IA LATE THIS AFTN AND INTO THE EVENING. MAIN THREAT WOULD BE
HAIL AND WIND. THE RUC AND NAM PUSH A NOSE OF 1-2K CAPE BY 00Z INVOF
LWD FOR 3-4HR WINDOW OF STORMS. A FEW MORE HOURS OF DESTABILIZATION
IS STILL NEEDED HOWEVER TO REALIZE THE CAPE. VSB IMAGERY HAS DECENT
WAVE CLD DVLPMT IN THE LOWER STABLE LAYER NOW. ACTION SHOULD SWEEP
QUICKLY EWD LEAVING THE CWA PCPN FREE BY MRNG. UPPER LOW WL THEN
GRDLY SPREAD SML PCPN CHCS ACRS THE NRN TIER FM W TO E BEGINNING
LATE TMR WITH THE BEST PCPN CHCS LATE THURSDAY. THE UPR LOW SHOULD
BE DEPARTING THE AREA ON FRI WITH ESSENTIALLY A DRY FCST FOR THE
WEEKEND. THE UPR SYS WL PULL COOLER AIR SWD IN IA THRU THE WEEKEND
WITH LOWS ESPECIALLY CLOSER TO NORMAL.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MYERS
Hazardous weather outlook, Apr 18, 3:16 PM CST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
416 PM CDT TUE APR 18 2006

IAZ004>007-015>017-023>028-033>039-044-045-192130-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-
416 PM CDT TUE APR 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA...MAINLY
ALONG AND NORTH OF A DENISON TO WEBSTER CITY TO WATERLOO LINE.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

ISOLATED...NON SEVERE THUNDERSTORMS ARE FORECAST TO DEVELOP LATE
THIS AFTERNOON AND EARLY THIS EVENING ACROSS NORTHERN IOWA.
ALTHOUGH NO SEVERE WEATHER IS EXPECTED AT THIS TIME...A FEW STORMS
COULD PRODUCE SMALL HAIL AND GUSTY WINDS. IN ADDITION...BRIEF
HEAVY RAIN IS ALSO POSSIBLE WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

IAZ046>050-057>062-070>075-081>086-092>097-192130-
GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-
JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
416 PM CDT TUE APR 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA...MAINLY ALONG AND SOUTH OF AN AUDUBON TO BOONE TO
MARSHALLTOWN LINE.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP LATE THIS
AFTERNOON AND EARLY THIS EVENING ACROSS CENTRAL AND SOUTHERN
IOWA...MAINLY FROM 6 PM THROUGH MIDNIGHT. A FEW STORMS MAY BE
SEVERE...WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING
WINDS. IN ADDITION...BRIEF HEAVY RAIN IS ALSO POSSIBLE WITH THE
STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS ARE FORECAST ON THURSDAY AFTERNOON...HOWEVER
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED EARLY THIS EVENING INTO TONIGHT.

STEINBUGL

The radar

The Des Moines radar (KDMX), 115 km away, was scanning. The volume nearest the first event began at 01:13 UTC.

Open the radar archive at this moment

Event by event

9 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Decatur

When
April 18, 7:15 PM CST
Where
Decatur County, 3 mi SE of Leon
Measured
1 in hail
Property damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
40.700, -93.700

Hail, Decatur

When
April 18, 7:27 PM CST
Where
Decatur County, 6 mi ESE of Leon
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.700, -93.633

Thunderstorm Wind, Clarke

When
April 18, 7:37 PM CST
Where
Clarke County, 8 mi S of Osceola
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
AMATEUR RADIO
Coordinates
40.917, -93.783

Thunderstorm Wind, Warren

When
April 18, 8:06 PM CST
Where
Warren County, 5 mi ESE of Norwalk
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.450, -93.600

Hail, Polk

When
April 18, 8:11 PM CST
Where
Polk County, West Des Moines
Measured
0.88 in hail
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.583, -93.717

Hail, Polk

When
April 18, 8:12 PM CST
Where
Polk County, 4 mi NW of Des Moines
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.633, -93.667

Hail, Boone

When
April 18, 8:14 PM CST
Where
Boone County, Boone
Measured
0.88 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.067, -93.883

Hail, Marion

When
April 18, 8:35 PM CST
Where
Marion County, Melcher
Measured
0.88 in hail
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
41.217, -93.233

Hail, Marion

When
April 18, 8:36 PM CST
Where
Marion County, Dallas
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.233, -93.250

Hail, Marion

When
April 18, 8:38 PM CST
Where
Marion County, Melcher
Measured
1 in hail
Property damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
41.217, -93.233

Hail, Jasper

When
April 18, 8:46 PM CST
Where
Jasper County, Colfax
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
41.667, -93.250

Thunderstorm Wind, Jasper

When
April 18, 8:54 PM CST
Where
Jasper County, 1 mi N of Prairie City
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
41.617, -93.233

Thunderstorm Wind, Marshall

When
April 18, 9:00 PM CST
Where
Marshall County, 4 mi SSW of Melbourne
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
41.883, -93.133

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5496198, 5496300, 5496301, 5496302, 5496303, 5496304, 5496305, 5496306, 5496307, 5496308, 5496309, 5496310, 5496311.